Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1491 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2014  |  Volume : 25  |  Issue : 5  |  Page : 1084-1085
Ganciclovir-induced acute liver injury in a patient with lupus nephritis


1 Department of Nephrology, Theodor Bilharz Research Institute, Cairo, Egypt
2 Department of Nephrology, Al-Adan Hospital, Kuwait, Kuwait

Click here for correspondence address and email

Date of Web Publication2-Sep-2014
 

How to cite this article:
Abdallah EA, Al-Helal B, Asad R. Ganciclovir-induced acute liver injury in a patient with lupus nephritis. Saudi J Kidney Dis Transpl 2014;25:1084-5

How to cite this URL:
Abdallah EA, Al-Helal B, Asad R. Ganciclovir-induced acute liver injury in a patient with lupus nephritis. Saudi J Kidney Dis Transpl [serial online] 2014 [cited 2019 Nov 21];25:1084-5. Available from: http://www.sjkdt.org/text.asp?2014/25/5/1084/139947
To the Editor,

Ganciclovir is an acyclic guanosine nucleo­side analogue structurally related to acyclovir, which has antiviral activity. Ganciclovir is indi­cated for the therapy and prophylaxis of severe Cytomegalovirus (CMV) infections. [1],[2],[3],[4] We re­port a case of acute liver failure following the use of ganciclovir in an immunocompromized 18-year-old female, Kuwaiti patient, with lupus nephritis diagnosed in October 2011. She re­ceived treatment with prednisolone and cell-cept. She was admitted in May 2012 with acute renal failure. On admission, she had normal physical exam except mild pitting lower limb edema. Her laboratory investigations revealed hemoglobin: 9 g/dL, WBCs 3.6 × 10 [9] /μL, plate­let count 163 × 109/μL, serum creatinine 160 μmol/L and 24-h urine protein 600 mg/day. Her serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) and serum albumin were within normal limits. Hepatitis C antibody and hepatitis B surface antigen were negative. Three i.v. pulses of 1 g methylpredni-solone were administered followed by predni­solone and cellcept orally and kidney biopsy was performed, which revealed class IV lupus nephritis. Kidney function improved and the patient was discharged on prednisolone and cellcept. After four weeks, the patient was re­admitted with fever while she was on 10 mg prednisolone and 1 g cellcept twice daily. Cell­cept was discontinued for the possibility of infection. The patient developed convulsions while she was feverish; therefore, prednisolone was increased to 30 mg/day and phenytoin was added. CMV polymerase chain reaction was positive and liver functions were normal. Ganciclovir 200 mg IV infusion twice daily was added to the broad-spectrum antibiotics, but, after five days of ganciclovir, the patient developed acute liver injury and was shifted to the Intensive Care Unit (ICU). Her investigations revealed serum creatinine of 240 μmol/L and total bilirubin of 230 μmol/L; her ALT and AST were highly elevated, at 11.000 and 8.140 U/L, respectively. Her serum albumin dropped to 24 g/L, with elevated PT: 18, PTT: 70 and INR 1.9. Amylase and lipase were very high: 440 and 1100 U/L, respectively. Markers of autoimmune hepatitis were negative. ANA +ve, anti DS DNA -ve, anti-sm +ve, anti-Ro +ve, anti-La +ve and anti-RNP +ve. A chest radio­graph showed right lower lobe consolidation and abdominal sonar revealed ascites.

We stopped ganciclovir and all other medica­tions for the possibility of drug-induced liver injury, and liver function improved four days after stopping the ganciclovir therapy. In the ICU, the patient developed acute renal failure due to lupus activity, for which hydrocortisone 100 mg/6 h was given and slow continuous dialysis was started.

Intravenous administration of ganciclovir is associated with transient mild-to-moderate ele­vations in serum ALT levels in 2% of patients. [5] These episodes have usually been asympto­matic and self-limited. Hepatic metabolism of ganciclovir is minimal, and it is excreted largely unchanged by the kidneys, perhaps accounting for the absence or rarity of hepatic injury. [6],[7],[8],[9],[10] There are some reports about liver injury with increases in pre-existing ALT levels without bilirubin elevations during two courses of gan-ciclovir in an human immunodeficiency virus (HIV)-infected patient peaking several weeks after stopping the drug, and the liver biopsy showed no evidence of hepatitis. [7]

A retrospective review of 14 courses of ganci-clovir in 11 patients with HIV infection iden­tified five patients with associated elevations in AST (29-36, rising to 55-110 U/L) or Alk P (61, rising to 360 U/L), but all were receiving other potentially hepatotoxic agents and no pa­tient was reported to develop hepatitis or jaundice. [9]

Among 300 cases of drug-induced liver di­sease in the US collected between 2004 and 2008, eight were attributed to antiviral agents but none was due to ganciclovir. [10]

We conclude from our index case that ganci-clovir may induce acute liver injury and that it is important to monitor liver function in all pa­tients receiving this drug.


   Acknowledgment Top


The authors would like to thank to all the doctors and nurses in the nephrology and ICU Units, Al-Adan Hospital, Kuwait, for their care of the patient.

Conflict of Interest

The authors declare that they have no conflict of interest

 
   References Top

1.Lee WM. Drug-induced hepatotoxicity. N Engl J Med 2003;349:474-85.  Back to cited text no. 1
[PUBMED]    
2.Zimmerman HJ. Antiviral agents. In, Zimmerman HJ. Hepatotoxicity: The adverse effects of drugs and other chemicals on the liver. 2 nd ed. Philadelphia: Lippincott Williams and Wilkins; 1999. p. 621-3.  Back to cited text no. 2
    
3.Spengler U. Hepatic toxicity of antiviral agents. In: Kaplowitz N, DeLeve LD, eds. Drug-induced liver disease. 2 nd ed. New York: Informa Healthcare USA; 2007. p. 567-91.  Back to cited text no. 3
    
4.Hayden. Antiviral agents (nonretroviral). In: Brunton LL, Lazo JS, Parker KL, eds. Goodman & Gilman's the pharmacological basis of thera­peutics. 11 th ed. New York: McGraw-Hill; 2006. p. 1243-72.  Back to cited text no. 4
    
5.Styrt B, Freiman JP. Hepatotoxicity of antiviral agents. Gastroenterol Clin North Am 1995;24: 839-52.  Back to cited text no. 5
    
6.Reusser P. Oral valganciclovir: A new option for treatment of cytomegalovirus infection and disease in immunocompromised hosts. Expert Opin Investig Drugs 2001;10:1745-53.  Back to cited text no. 6
[PUBMED]    
7.Shea BF, Hoffman S, Sesin GP, Hammer SM. Ganciclovir hepatotoxicity. Pharmacotherapy 1987;7:223-6.  Back to cited text no. 7
    
8.Hochster H, Dieterich D, Bozzette S, et al. Toxicity of combined ganciclovir and zido-vudine for cytomegalovirus disease associated with AIDS. An AIDS Clinical Trials Group Study. Ann Intern Med 1990;113:111-7.  Back to cited text no. 8
    
9.Figge HL, Bailie GR, Briceland LL, Kowalsky SF. Possible ganciclovir-induced hepatotoxicity in patients with AIDS. Clin Pharm 1992;11: 432-4.  Back to cited text no. 9
    
10.Chalasani N, Fontana RJ, Bonkovsky HL, et al. Drug Induced Liver Injury Network (DILIN). Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology 2008; 135:1924-34.  Back to cited text no. 10
[PUBMED]    

Top
Correspondence Address:
Dr. Emad Ali Abdallah
Department of Nephrology, Theodor Bilharz Research Institute, Cairo
Egypt
Login to access the Email id


DOI: 10.4103/1319-2442.139947

PMID: 25193915

Rights and Permissions




 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
   Acknowledgment
    References
 

 Article Access Statistics
    Viewed2452    
    Printed24    
    Emailed0    
    PDF Downloaded315    
    Comments [Add]    

Recommend this journal